Search our site 
 
Advanced Search
 
Home | Exam dates | Contact us | About us | Testimonials |
 
 

map
You are in Home >> Intensive Care >> Haematology >> Haematology-articles and literature


Heparin Induced Thrombocytopaenia - a review

Created: 15/11/2007
 

Heparin Induced Thrombocytopenia (HIT)


Dr Andrew Walden MRCP, PhD

SpR in ICU medicine, John Radcliffe hospital, Oxford


Focus on definition of HIT


HIT is an adverse drug reaction in which there is thrombocytopaenia in the presence of heparin administration. Traditionally HIT has been divided into 2 types:

  • Type I - non-immune mediated
  • Type II - immune mediated

Type I seldom leads to a significant drop in the platelet count below 100,000 l-1 , has a classically earlier onset and is not associated with thrombosis.
Type II is clinically more important as it is associated with thrombosis. It tends to occur later after exposure to heparin (see Table 1).



There are many causes for coagulopathy and thrombocytopenia in the intensive care unit  but type II HIT is an essential diagnosis to exclude as it can result in life-threatening arterial and venous thromboses.

65% of cases of Type II HIT occur between 5-14 days post heparin exposure and this is known as 'typical HIT'. However, type II HIT may occur as rapid onset within hours (30%) or in a delayed form that manifests days to weeks after heparin has been stopped (5%).


Focus on Pathogenesis of HIT


Heparin acts on the antithrombin III system of the coagulation pathway. In HIT, heparin causes the release of Platelet Factor-4 (PF-4) from alpha granules within the platelets. PF-4 neutralises the heparin effect and the subsequent complex of PF-4 and heparin leads to the stimulation of IgG antibodies. The antibody-PF-4-heparin complexes then bind to the Fc receptors on the platelet cell surface leading to platelet activation and aggregation. This effect, coupled with concomitant cytokine release, results in thrombocytopaenia and thrombus formation (see fig.1). Thrombosis is further augmented by stimulation of monocytes, tissue factor production and activation of the extrinsic coagulation pathway. This process can lead to unchecked arterial and venous thrombosis.



Focus on the Incidence of HIT


The true incidence of HIT remains open to debate but is estimated at 1% with low molecular weight heparins (LMWH) but may be as high as 5% with unfractionated heparins (UFH).  HIT has been described with every route of heparin administration and with doses ranging from full anticoagulation with intravenous heparin, to the use of heparin coated catheters.

Focus on the Diagnosis of HIT


Diagnosis of HIT requires a low threshold for suspecting it. The rule of the 4T’s is a simple and effective method of identifying those patients with suspected HIT (see table 2). Skin lesions can be full blown skin necrosis at subcutaneous sites of heparin injection or smaller erythematous patches or nodules. These areas are generally painful and pruritic and should be considered a marker of HIT even in the presence of a normal platelet count.

Other features include a systemic response to heparin injection and overt disseminated intravascular coagulopathy.



As HIT is a clinicopathological syndrome, the interpretation of blood tests must be performed with a clear pre-test probability as to the likelihood of the syndrome. Two types of tests can be employed – functional washed platelet assays and antigen assays. Antigen tests tend to have a high sensitivity and therefore a negative test is useful whereas the functional platelet assays are more specific but need a higher level of expertise and are generally more time-consuming. It is essential that treatment is not delayed awaiting tests results where there is an intermediate to high suspicion of HIT.


Focus on the treatment of HIT


Where the clinical suspicion of HIT is intermediate to high, it is essential to stop UFH or LMWH. There should be no delay in commencing anticoagulation with alternative agents while awaiting confirmatory tests as the risk of thrombosis remains as high as 50% even after stopping heparin.

The commonest anticoagulant used in the UK is the recombinant form of the leech-derived anticoagulant hirudin – Lepirudin. This can be monitored in a similar way to UFH with activated partial thromboplastin time (APTT) initially checked every 6 hours and the dose adjusted such that the APTT ratio is 2.5-3 times normal. Excretion is renal so dose adjustments have to be made in cases of renal impairment.

Agatrobin is a arginine derivative that is most commonly used in patients with HIT who are undergoing percutaneous coronary intervention. Metabolism is mainly in the liver and its effects on the INR make concomitant dosing of warfarin difficult to assess.

Fondipareux and Bilavirudin are 2 drugs that are not licensed but can be used in HIT.

Warfarin is the drug of choice for the long term treatment of HIT however its use should be avoided in the acute phase as it can lead to significant skin necrosis.


Key Learning points

  • HIT is a serious and not uncommon complication of treatment with both unfractionated and low molecular weight heparins
  • It is important to use the 4T’s to determine the pre-test probability of HIT before sending confirmatory tests
  • Where HIT is suspected, it is essential to withdraw heparin and commence treatment with an alternative anticoagulant to prevent thrombotic complications


Key References


Waretkin TE.
Heparin-Induced Thrombocytopaenia: Diagnosis and Management.
Circulation 2004; 110:454-458

Napolitano LM, Warkentin TE, Almahameed A, Nasraway SA.
Heparin-induced thrombocytopenia in the critical care setting: diagnosis and management.
Crit Care Med 2006 34: (12):2898-911

Greinacher A, Janssens U, Berg G et al.
Lepirudin (recombinant Hirudin) for parenteral anticoagulation in patients with Heparin-induced thrombocytopaenia.
Circulation 1999; 100:587-93



 





ArticleDate:20071115
SiteSection: Article
 

Related Articles:

   
    
                                            
  Posting rules

     To view or add comments you must be a registered user and login  




Login Status  

You are not currently logged in.
UK/Ireland Registration
Overseas Registration

  Forgot your password?








 
All rights reserved © 2020. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}

 Like us on Facebook 

vp